Pennsylvania, 2011High Wind in Pennsylvania, April 16 to 17, 2011
April 16 to 17, 2011 · NWS CLE · 3 events in 1 county or zone
A strong area of low pressure tracked from southwestern Indiana to the northern Great Lakes during the morning and afternoon hours on April 16th. As the area of low pressure entered Michigan and the northern Great Lakes, strong northerly winds hit northwest Pennsylvania.
Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $9,000
- Crop damage
- None recorded
- Events
- 3
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A strong area of low pressure tracked from southwestern Indiana to the northern Great Lakes during the morning and afternoon hours on April 16th. As the area of low pressure entered Michigan and the northern Great Lakes, strong northerly winds hit northwest Pennsylvania. As the deep area of low pressure continued to move northeast into Canada, high winds continued across northwest Pennsylvania through the evening hours of the 17th.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Cleveland, OH wrote its last area forecast discussion before the first event at Apr 16, 6:40 AM EST, 10 minutes earlier.
Area forecast discussion, Apr 16, 6:40 AM EST, 10 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CLEVELAND OH
740 AM EDT SAT APR 16 2011
.SYNOPSIS...
DEEP LOW PRESSURE NEAR CHICAGO WILL MOVE ACROSS THE CENTRAL GREAT
LAKE TODAY AND REACH EASTERN ONTARIO TONIGHT. A COLD FRONT WILL
MOVE ACROSS THE AREA TODAY IN ITS WAKE. WEAK HIGH PRESSURE WILL
BUILD IN FOR SUNDAY.
&&
.NEAR TERM /UNTIL 6 PM THIS EVENING/...
SURFACE LOW APPROACHING CHICAGO EARLY THIS MORNING. DEEP MOISTURE
MOVING ACROSS THE AREA IN THE SOUTH-SOUTHEAST FLOW AHEAD OF THE
LOW. WARM FRONT AHEAD OF THE LOW EXTENDS THROUGH FAR NORTHWEST
OHIO AND NOW APPEARS TO HAVE MOVED THROUGH THE TOL AREA AS TEMPS
HAVE MOVED UP FROM THE MID 40S AT MIDNIGHT TO THE MID 50S AS WINDS
HAVE TURNED SOUTHEAST. 50 TO 70 KNOT 925-850MB JET ACROSS THE AREA
OVERNIGHT BUT SURFACE WINDS HAVE BEEN PEAKING ANYWHERE FROM THE
MID 20S TO THE MID 35 KNOT RANGE SO ADVISORY IS A BIT STRONG SO
FAR. STILL...WITH WINDS ALOFT AT THIS MAGNITUDE AND THE POTENTIAL
TO MIX DOWN...WILL LEAVE CURRENT WIND HEADLINES UP. WILL ALSO ADD
MARION...MORROW AND KNOX COUNTIES TO ADVISORY THROUGH 15Z.
RADAR SHOWS SHOWERS SPREADING ACROSS THE AREA. MOST PRECIP IS
AHEAD OF THE COLD/OCCLUDED FRONT THAT WILL BE MOVING THROUGH THE
AREA BEGINNING THIS MORNING IN THE WEST. WILL CONTINUE WITH
CATEGORICAL POPS FOR THE MORNING WITH A CHANCE OF THUNDER...AND
THEN DROP TO LIKELY POPS FOR LIGHTER RAIN IN THE OHIO COUNTIES FOR
THE AFTERNOON. TEMPS TRICKY WITH DAYTIME HIGHS EARLY IN THE WEST.
TEMPS IN THE AFTERNOON STEADY OR SLOWLY FALLING BEHIND THE FRONT.
&&
.SHORT TERM /6 PM THIS EVENING THROUGH TUESDAY NIGHT/...
TONIGHT MODELS SHOW UPPER TROF SWINGING ACROSS THE AREA AS 850MB
TEMPS DROP TO -4 TO -6C. WOULD EXPECT CONTINUED CLOUDS AND GIVEN
THE COLD AIR ALOFT...THE POTENTIAL FOR SHOWERS ESPECIALLY EAST.
WESTERN COUNTIES COULD SEE A LITTLE CLEARING AFTER MIDNIGHT AS DRY
AIR MOVES INTO THE AREA. SUNDAY IS BEGINNING TO LOOK A LITTLE
PROBLEMATIC. WITH 850MB TEMPS -6 TO -8C ACROSS THE LAKE...WE COULD
SEE LAKE EFFECT SHOWERS ALONG THE NORTHEAST LAKESHORE AND
NORTHWEST PA. ELSEWHERE WOULD EXPECT SOME SUN AS DRY AIR MOVES
ACROSS THE AREA. THE GRADIENT HOWEVER IS FAIRLY STRONG AND GIVEN
ANY SUNSHINE...COMBINED WITH COLD AIR ALOFT...WOULD EXPECT A WELL
MIXED LOWER FEW THOUSAND FEET. BASICALLY WOULD EXPECT QUITE A
WINDY DAY. MAY NEED ADDITIONAL WIND HEADLINES BUT GIVEN CURRENT
EVENT WILL NOT ISSUE ANY ADDITIONAL HEADLINES AT THIS TIME. SUNDAY
NIGHT AND MONDAY WEAK HIGH PRESSURE ACROSS THE AREA WILL BE
BISECTED BY A STATIONARY FRONT EXTENDING EAST/WEST ACROSS THE
LOWER OHIO VALLEY. MODELS SHOW THIS WILL BECOME THE FOCUS FOR RAIN
AS IT TURNS WARM AHEAD OF THE APPROACHING LOW IN THE SOUTHERN
PLAINS. THE GFS IS FURTHER NORTH WITH THE MOISTURE AND PRECIP
CENTERED ACROSS CENTRAL OHIO WHILE THE NAM DROP THE PRECIP OVER
THE LOWER OHIO VALLEY. FOR NOW WILL FAVOR THE GFS AND BRING PRECIP
INTO THE AREA BUT WILL TRIM POPS HEDGING THE NAM. TUESDAY THE GFS
BRING THE LOW TO KANSAS WITH THE WARM FRONT ACROSS CENTRAL OHIO.
THROUGH THE DAY THE WARM FRONT LIFTS NORTH OF THE AREA WITH +14C
AT 850MB BY EVENING. WILL HAVE PRECIP IN THE FORECAST BUT IF WARM
FRONT DOES END UP LIFTING NORTH OF THE AREA MAY BE A DRY AND WARM
AFTERNOON.
&&
.LONG TERM /WEDNESDAY THROUGH FRIDAY/...
STORM SYSTEM MOVES THROUGH THE AREA ON WEDNESDAY WITH A COLD FRONT.
POTENTIAL EXISTS FOR SOME MORE SHOWERS AND EVEN THUNDERSTORMS IN THE
MILDER AIR MASS. THEN...AFTER COLD FRONTAL PASSAGE THROUGH THE
AREA...EXPECTING SOME LINGERING SHOWERS TO OCCUR ACROSS THE REGION
THROUGH THE REST OF THE WEEK DUE TO LAKE EFFECT WEDNESDAY NIGHT INTO
THURSDAY. MODELS SUGGEST HIGH PRESSURE WILL BUILD EAST INTO THE AREA
AND THIS COULD BRING A BRIEF BREAK TO THE PRECIPITATION ON THURSDAY
BUT ANOTHER SHOT OF RAIN QUICKLY ARRIVES BACK INTO THE AREA AGAIN BY
THURSDAY AFTERNOON THROUGH FRIDAY. SO...DUE TO TIMING ISSUES...WILL
LEAVE THE CHANCE OF PRECIPITATION GOING THROUGH EACH PERIOD AND WILL
NOT TRY TO PIN POINT WHEN RAIN WILL END AND THEN START UP AGAIN.
TEMPERATURES EXPECTED TO BE SLIGHTLY COOLER THAN YESTERDAY DUE TO
THE COLD AIR ADVECTION EXPECTED IN THE WAKE OF THE LOW PRESSURE
SYSTEM AND IN ADVANCE OF THE HIGH PRESSURE. TEMPERATURES TRY TO WARM
BACK UP BY FRIDAY IN THE WARM AIR ADVECTION AHEAD OF THE STORM
SYSTEM.
&&
.AVIATION /12Z SATURDAY THROUGH WEDNESDAY/...
PRECIPITATION IS STARTING TO LIFT EAST AND NORTH OF THE FORECAST
AREA AS STRONG LOW LEVEL JET DOES THE SAME. STRONGEST WINDS APPEAR
TO BE DROPPING TO THE SURFACE WITH THE SHOWER ACTIVITY. OCCLUDED
FRONT IS STARTING TO PUSH INTO THE WESTERN PORTIONS OF THE
FORECAST AREA THIS MORNING. CEILINGS VISIBILITIES IMPROVE BEHIND
THE BOUNDARY AND WINDS DIMINISH CONSIDERABLY AS WELL. I ANTICIPATE
THE WINDS WILL STAY FAIRLY STRONG NORTH AND EAST OF THE OCCLUDED
FRONT THROUGH THE NEXT SEVERAL HOURS AND THEN DROP OFF TO THE 10
TO 20 KNOT RANGE FOR LATE THIS MORNING INTO THE AFTERNOON.
AS LOW PRESSURE AT THE SURFACE LIFTS NORTH OF THE AREA...FLOW
REMAINS SOUTHWESTERLY THROUGH THE NIGHT BUT WINDS START TO
INCREASE ONCE AGAIN. I THINK WE CAN SEE ANOTHER ROUND OF GUSTY
WINDS LATE TONIGHT INTO SUNDAY MORNING. THIS STRONG WIND WILL
LIKELY CAUSE A LOT OF MECHANICAL TURBULENCE THIS MORNING EAST OF
THE BOUNDARY AND AGAIN LATE TONIGHT INTO SUNDAY.
.OUTLOOK...AREAS OF NON-VFR EXPECTED MONDAY AND TUESDAY.
&&
.MARINE...
WINDS WILL REMAIN UP THROUGH THE DAY TODAY OUT OF THE SOUTHEAST AND
THEN GRADUALLY BECOME SOUTHERLY BY THIS AFTERNOON. THIS SHOULD
REDUCE WAVE HEIGHTS NEAR THE IMMEDIATE LATE SHORE BUT WAVES CLOSE TO
4 FEET CAN BE EXPECTED WELL AWAY FROM THE SHORE LINE. I ANTICIPATE A
BIT OF A LULL SATURDAY NIGHT INTO SUNDAY MORNING UNTIL NEXT FAIRLY
STRONG LOW LEVEL JET DIVES INTO THE REGION. THIS WILL SET UP A
WESTERLY FLOW AND WINDS WILL PICK UP AGAIN. RATHER THAN END SMALL
CRAFT ADVISORY FOR A SHORT PERIOD SATURDAY NIGHT...IT WILL BE BEST
TO KEEP IT UP AS WINDS INCREASE ABOVE SMALL CRAFT FOR SUNDAY.
SUNDAY NIGHT WILL SEE WINDS DIMINISH CONSIDERABLY AND EXPECT FAIRLY
BENIGN CONDITIONS THROUGH MONDAY EVENING. THEN WINDS PICK UP AGAIN
IN ADVANCE OF THE NEXT STORM SYSTEM TUESDAY AND ESPECIALLY ON
WEDNESDAY. MAY EVEN NEED GALES ON WEDNESDAY.
&&
.CLE WATCHES/WARNINGS/ADVISORIES...
OH...WIND ADVISORY UNTIL 2 PM EDT THIS AFTERNOON FOR OHZ011>014-021.
WIND ADVISORY UNTIL 11 AM EDT THIS MORNING FOR OHZ003-006>010-
017>020-027>030-036-037-047.
HIGH WIND WARNING UNTIL 2 PM EDT THIS AFTERNOON FOR OHZ089.
PA...WIND ADVISORY UNTIL 2 PM EDT THIS AFTERNOON FOR PAZ002-003.
HIGH WIND WARNING UNTIL 2 PM EDT THIS AFTERNOON FOR PAZ001.
MARINE...WIND ADVISORY UNTIL 11 AM EDT THIS MORNING FOR LEZ143.
SMALL CRAFT ADVISORY UNTIL 4 PM EDT SUNDAY FOR LEZ142>149.
&&
SYNOPSIS...TK
NEAR TERM...TK
SHORT TERM...TK
LONG TERM...LOMBARDY
AVIATION...LOMBARDY
MARINE...LOMBARDYHazardous weather outlook, Apr 16, 6:34 AM EST, 16 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CLEVELAND OH
734 AM EDT SAT APR 16 2011
OHZ011>014-021-PAZ002-003-171145-
CUYAHOGA-LAKE-GEAUGA-ASHTABULA INLAND-SUMMIT-SOUTHERN ERIE-
CRAWFORD PA-
734 AM EDT SAT APR 16 2011
...WIND ADVISORY IN EFFECT UNTIL 2 PM EDT THIS AFTERNOON...
THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST OHIO AND NORTHWEST
PENNSYLVANIA.
.DAY ONE...TODAY AND TONIGHT.
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.
WIND ADVISORY.
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.
A WIND ADVISORY MAY BE NEEDED FOR SUNDAY. WEST WINDS ARE EXPECTED
TO INCREASE TO BETWEEN 20 AND 30 MPH WITH GUSTS BETWEEN 40 AND 50
MPH.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
LEZ143-OHZ003-006>010-017>020-027>030-036-037-047-171145-
RENO BEACH TO THE ISLANDS OH-LUCAS-WOOD-OTTAWA-SANDUSKY-ERIE OH-
LORAIN-HANCOCK-SENECA-HURON-MEDINA-WYANDOT-CRAWFORD-RICHLAND-ASHLAND-
MARION-MORROW-KNOX-
734 AM EDT SAT APR 16 2011
...WIND ADVISORY IN EFFECT UNTIL 11 AM EDT THIS MORNING...
THIS HAZARDOUS WEATHER OUTLOOK IS FOR LAKE ERIE...NORTH CENTRAL
OHIO...NORTHEAST OHIO AND NORTHWEST OHIO.
.DAY ONE...TODAY AND TONIGHT.
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.
WIND ADVISORY.
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.
A WIND ADVISORY MAY BE NEEDED FOR SUNDAY. WEST WINDS ARE EXPECTED
TO INCREASE TO BETWEEN 20 AND 30 MPH WITH GUSTS BETWEEN 40 AND 50
MPH.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
OHZ022-023-031>033-038-171145-
PORTAGE-TRUMBULL-WAYNE-STARK-MAHONING-HOLMES-
734 AM EDT SAT APR 16 2011
THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST OHIO.
.DAY ONE...TODAY AND TONIGHT.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.
A WIND ADVISORY MAY BE NEEDED FOR SUNDAY. WEST WINDS ARE EXPECTED
TO INCREASE TO BETWEEN 20 AND 30 MPH WITH GUSTS BETWEEN 40 AND 50
MPH.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
OHZ089-PAZ001-171145-
ASHTABULA LAKESHORE-NORTHERN ERIE-
734 AM EDT SAT APR 16 2011
...HIGH WIND WARNING IN EFFECT UNTIL 2 PM EDT THIS AFTERNOON...
THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST OHIO AND NORTHWEST
PENNSYLVANIA.
.DAY ONE...TODAY AND TONIGHT.
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.
HIGH WIND WARNING.
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.
A WIND ADVISORY MAY BE NEEDED FOR SUNDAY. WEST WINDS ARE EXPECTED
TO INCREASE TO BETWEEN 20 AND 30 MPH WITH GUSTS BETWEEN 40 AND 50
MPH.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
LEZ061-142-144>149-162>169-171145-
LAKE ERIE OPEN WATERS FROM RIPLEY TO BUFFALO NY-
MAUMEE BAY TO RENO BEACH OH-THE ISLANDS TO VERMILION OH-
VERMILION TO AVON POINT OH-AVON POINT TO WILLOWICK OH-
WILLOWICK TO GENEVA-ON-THE LAKE OH-GENEVA-ON-THE-LAKE TO CONNEAUT OH-
CONNEAUT OH TO RIPLEY NY-
LAKE ERIE OPEN WATERS FROM MAUMEE BAY TO RENO BEACH-
LAKE ERIE OPEN WATERS FROM RENO BEACH TO THE ISLANDS-
LAKE ERIE OPEN WATERS FROM THE ISLANDS TO VERMILION-
LAKE ERIE OPEN WATERS FROM VERMILION TO AVON POINT-
LAKE ERIE OPEN WATERS FROM AVON POINT TO WILLOWICK-
LAKE ERIE OPEN WATERS FROM WILLOWICK TO GENEVA-ON-THE-LAKE-
LAKE ERIE OPEN WATERS FROM GENEVA-ON-THE-LAKE TO CONNEAUT-
LAKE ERIE OPEN WATERS FROM CONNEAUT OH TO RIPLEY NY-
734 AM EDT SAT APR 16 2011
THIS HAZARDOUS WEATHER OUTLOOK IS FOR LAKE ERIE.
.DAY ONE...TODAY AND TONIGHT.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.
A GALE WARNING MAY BE NEEDED FOR THE LAKE SUNDAY AND AGAIN ON
WEDNESDAY.
LOMBARDY
High Wind, Northern Erie
- When
- April 16, 6:50 AM EST
- Where
- Northern Erie forecast zone
- Measured
- 52 kt (60 mph) measured gust
- Reported by
- ASOS
- Coordinates
- 42.118, -80.098 (the zone’s center; the record gives no point)
Erie airport automated observing system measured a 60mph wind gust.
High Wind, Northern Erie
- When
- April 16, 7:00 AM EST
- Where
- Northern Erie forecast zone
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $7,000
- Reported by
- Law Enforcement
- Coordinates
- 42.118, -80.098 (the zone’s center; the record gives no point)
High winds downed large limbs and two large trees.
High Wind, Northern Erie
- When
- April 17, 5:48 PM EST
- Where
- Northern Erie forecast zone
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $2,000
- Reported by
- Law Enforcement
- Coordinates
- 42.118, -80.098 (the zone’s center; the record gives no point)
High winds downed a few large branches.
- High Wind
- Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes in North Carolina, April 16, 20118 deaths · 304 injured · $329 million · EF3 · 16 events
- Tornadoes and Hail in North Carolina, April 16, 201112 deaths · 66 injured · $6.4 million · EF3 · 9 events
- Tornadoes and Hail in North Carolina, April 16, 2011192 injured · $46 million · EF3 · 34 events
- Tornadoes and Hail in Virginia, April 16, 20112 deaths · 29 injured · $16 million · EF3 · 35 events
- Tornadoes and Hail in North Carolina, April 16, 20114 deaths · $8.8 million · EF2 · 13 events
- Flash Flooding and Flooding in Virginia, April 16 to 17, 20112 deaths · $30,000 · 15 events
- Avalanche in Wyoming, April 16, 20112 deaths · 1 event
- Coastal Flood in New Jersey, April 16 to 17, 20111 death · $1.5 million · 4 events
- Flash Flooding in West Virginia, April 16, 20111 death · $50,000 · 4 events
- Tornadoes and Hail in South Carolina, April 16, 20113 injured · $482,000 · EF1 · 21 events
- Tornadoes and Hail in Virginia, April 16, 2011$2.3 million · EF0 · 36 events
- Tornadoes and Hail in South Carolina, April 16, 2011$401,000 · EF1 · 18 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 298438, 298439, 298440.